Alert archive / Arizona / Hard Freeze Warnings in 2021

Hard Freeze Warning 1, NWS Tucson, AZ

January 26, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this hard freeze warning at Jan 26, 2021, 2:27 AM MST for Pima County, Pinal County, Arizona. It took effect at Jan 27, 2021, 2:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 2021, 2:27 AM MST (09:27 UTC)
In effect from
Jan 27, 2021, 2:00 AM MST
Expired
Jan 27, 2021, 9:00 AM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

770 
WWUS75 KTWC 260927
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
227 AM MST Tue Jan 26 2021

AZZ502-504>506-262100-
/O.NEW.KTWC.HZ.W.0001.210127T0900Z-210127T1600Z/
Tohono O'odham Nation-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Including the cities of Sells, Tucson, Green Valley, Marana, 
Vail, Picacho Peak State Park, Mammoth, and Oracle
227 AM MST Tue Jan 26 2021

...HARD FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM MST
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Tohono O'odham Nation, Tucson Metro Area, South 
  Central Pinal County and Southeast Pinal County.

* WHEN...From 2 AM to 9 AM MST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
888 
WWUS75 KTWC 262059
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
159 PM MST Tue Jan 26 2021

AZZ502-504>506-271100-
/O.CON.KTWC.HZ.W.0001.210127T0900Z-210127T1600Z/
Tohono O'odham Nation-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Including the cities of Sells, Tucson, Green Valley, Marana, 
Vail, Picacho Peak State Park, Mammoth, and Oracle
159 PM MST Tue Jan 26 2021

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM MST
WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Tohono O'odham Nation, Tucson Metro Area, South 
  Central Pinal County and Southeast Pinal County.

* WHEN...From 2 AM to 9 AM MST Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
066 
WWUS75 KTWC 271558
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
858 AM MST Wed Jan 27 2021

AZZ502-504>506-271700-
/O.EXP.KTWC.HZ.W.0001.000000T0000Z-210127T1600Z/
Tohono O'odham Nation-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Including the cities of Sells, Tucson, Green Valley, Marana, 
Vail, Picacho Peak State Park, Mammoth, and Oracle
858 AM MST Wed Jan 27 2021

...HARD FREEZE WARNING WILL EXPIRE AT 9 AM MST THIS MORNING...

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this hard freeze warning went out at Jan 25, 3:12 PM MST, 11 hours 15 minutes earlier.

Area forecast discussion, Jan 25, 3:12 PM MST, 11 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
312 PM MST Mon Jan 25 2021

.SYNOPSIS...The next winter storm will pass through the state this
afternoon into Tuesday bringing another round of rain and snow
showers. A few thunderstorms with small hail will also be possible
this afternoon and evening. The storm will usher in a much colder
airmass and strong winds, with snow levels reaching the desert
floors including the Tucson area tonight into Tuesday. Significant
snow accumulations can be expected for elevations generally above
4,000 feet. Improving weather conditions will follow by Wednesday
afternoon after a chilly and frosty morning. Generally dry and
cool conditions will continue on Thursday before yet another storm
system enters the region late Friday into Saturday.

&&

.DISCUSSION...The overall forecast package remains on track with
very little changes. The biggest change was to slightly pull the
Winter Weather ADV into portions of Tucson to around 2500 feet.

Now for the more immediate threat looming for southeastern
Arizona. At this time, a strong to severe line of thunderstorms
(QLCS) is rapidly advancing from west to east. This line will
likely produce winds of 50-60 mph, small accumulating hail, and a
rapid changeover to moderate to heavy snow for elevations as low
as 2500ft. This seems reasonable given its already snowing to
roughly 2000-2500ft in portions of Phoenix. The line of storms
should move through Tucson by 6pm.

As this line marches east, it should weaken as it moves east of
Tucson. With this convective line, it will aid in rapidly
dropping snow levels. Once snow levels fall, they will not rise
again as the sun will be setting. With regards to the Winter
Weather ADV, still expecting generally 1-3" of snow with locally
higher amounts. For the Winter Storm Warning, expect 3-7" from
valleys to 5000 feet, 7-12" for elevations from 5000 to 7000
feet, and greater than 12", approaching 18" for elevations above
7000 feet. In addition to the heavy snow, strong gusty winds will
create blizzard-like conditions at times, especially for the
mountains. This could result in blowing and drifting of snow with
near whiteout conditions at times. Due to heavy snow and winds,
localized tree damage and power outages will be possible in the
warning area.

Another quick note about dynamics. As the trof digs and remains in
place across the region through Tuesday. The frontal bndry should
become more east/west in nature slowing/stalling along the
International Border. While this occurs, strong FGEN forcing,
associated with favorable jet dynamics, and strong post frontal
isentropic lift will enhance snow in Santa Cruz, SE Pima, and
western Cochise Counties. This is one of the reasons for moderate
to high confidence for significant snow with potential for major
impacts. Another aspect of the storm to watch will be an embedded
shortwave that will move through SE AZ Tuesday morning into the
afternoon. With an already cold airmass, steep lapse rates, and
low snow levels, that could push another burst of snow across the
lower desert floors including Tucson. It will be something to
watch.

This event will primarily persist from now through Tuesday
afternoon, before a very abrupt end to the system occurs. Dry air
will quickly move into the region, with clearing by Tuesday
night. Wednesday morning will likely be the coldest morning of the
year with widespread middle to upper 20s across Tucson. Single
digits in the colder valleys south and east of Tucson is likely
with localized temperatures near 0 where snow cover exists.

By later week, expect a warming trend before another storm system
moves into Arizona with valley rain showers and mtn snow showers.

&&

.AVIATION...Valid through 27/00Z.
BKN-OVC cloud decks at 3k-6k ft AGL with areas BKN cloud decks
lowering to 1k-4k ft AGL thru 27/20Z. Widespread valley
SHRA/mountain SHSN. Isold +TSRA through 26/03Z. Mountain
obscurations and widespread MVFR conditions with local IFR
conditions thru 26/20Z. SFC wind SLY/SWLY 15-30 kts gusting to 40
kts through 26/03Z then easing to 10-20 kts gusts to 30 kts.  Wind
gusts vicinity of TSRA potentially 50+ kts thru this evening.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A strong storm system will move across the region
through Tuesday, resulting in thunderstorms this evening along with
rain or snow through Tuesday. Snow levels may fall as low as 3,000
this evening and down to 2-2,500 feet late tonight and Tuesday.
Significant snow accumulations expected across the mountains. Strong
and gusty winds are expected through much of Tuesday with gusts to
45 mph except 55+ mph in strong thunderstorms. Dry conditions are
then expected Wednesday through Thursday night. Another storm system
will then move across the area Friday into Saturday, resulting in
another chance of precipitation.

&&

.CLIMATE...
January Snowfall Records for Reference (Low Elevation Sites).

Location...........1-Day..............................Monthly......
Tucson.............4.3".....Jan. 16,.1987.............4.7".....1987
Oracle.............15.0"....Jan. 29,.1979.............17.0"....1979
Nogales............5.5".....Jan. 6,..1997.............5.5".....1997
Benson.............2.0".....Jan. 22,.2007.............2.0".....2007
Tombstone..........12.0"....Jan. 16,.1916.............14.0"....1916
Sierra Vista.......4.0".....Jan. 7,..1997.............4.1".....1997
Willcox............6.0".....Jan. 22,.1938.............9.0".....1916
Bisbee.............11.5"....Jan. 18,.1988.............15.5"....1998
Douglas............4.0".....Jan. 12,.1951.............7.0".....1949
Safford............3.0".....Jan. 14,.1997.............5.0".....1997

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Tuesday for AZZ503-
506>510-512-514-515.

Winter Storm Warning until 5 PM MST Tuesday for AZZ503-507-508-
510>514.

Winter Weather Advisory from 8 PM this evening to 5 PM MST
Tuesday for AZZ504.

&&

Public...Michael
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 1:22 PM MSTSpecial Weather StatementTWCCochise23 min

Nearby

Hard Freeze Warnings in Arizona, 2021Every hard freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.